MAUDE Adverse Event Report: KATENA PRODUCTS, INC. OPHTHALMIC CANNULA; JENSEN CAPSULE POLISHER 25GA

KATENA PRODUCTS, INC. OPHTHALMIC CANNULA; JENSEN CAPSULE POLISHER 25GA
Model Number K7-4920
Health Effect - Clinical Code Capsular Bag Tear (2639)
Date of Event 01/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The user facility reported a concern to katena and indicated that they purchased and received 6 units.The original report was one event, subsequently, the user facility indicated that a similar incident occurred to two different patients.Katena requested that the user facility identify which units were used during the events.However, the user facility was unable to identify the specific devices associated with the events because the doctor was not sure which cannulas were used during each event.The doctor reported that there was corrosion (oxidation) seen on the polisher.The ifu for this device (lt-2 surgical non-powered instruments reprocessing instructions) includes the following statements: "inspection & functional check - it is very important to carefully examine each instrument for breaks, cracks, or malfunctions before each use (especially in the area of delicate tips)" and "do not use damaged instruments".The report of corrosion (oxidation) is an indication that devices might not have been cleaned promptly (less than 60 minutes between completion of surgery and cleaning) that may result in dried debris, which was perceived as corrosion / oxidation by the user facility; or exposed to an environment, such as an aggressive cleaning solution.Katena received 6 units of cannulas in a sterilization pouch returned from the user facility for evaluation.Each unit was visually inspected under a microscope and compared to the master model; the stem leading from the hub to the tip of all 6 units of returned cannulas was bent.Magnified visual examination confirmed that all of the returned units show surface discoloration on the tip, indicating cleaning process might not have been performed properly.Also, magnified visual examination confirmed that two (2) of the six (6) cannulas were stained with residual, discolored material.It is most likely that these two (2) units could be the devices used during the surgeries.Magnified visual examination of the tip of each unit found no burrs or defect, and no such features that could cause a capsule tear.The user facility indicated prolonged surgery and that the patients were doing well once healed.The user facility indicated that they did not report these events; however, out of an abundance of caution katena has reported these events.Katena has confirmed that there has been no change to the manufacturing process.A review of the company's complaint system database confirmed there is no complaint reports or other reports of this nature for the subject device.
 
Event or Problem Description
During cataract surgery the surgeon reported an immediate capsular tear when the olive tip of the jensen capsule polisher touched the capsule, the surgeon noted corrosion (oxidation) seen on the polisher.The type of injury sustained was a capsule tear with immediate action being anterior vitrectomy with sulcus lens / optic rapture resulting in prolonged surgery.The original report was one event, subsequently, the user facility indicated that a similar incident occurred to two different patients.The patients are doing well once healed.

Brand Name
OPHTHALMIC CANNULA
Common Device Name
JENSEN CAPSULE POLISHER 25GA
Manufacturer (Section D)
KATENA PRODUCTS, INC.
6 campus drive, suite 310
parsippany NJ 07054 4406
Manufacturer (Section G)
KATENA PRODUCTS, INC.
6 campus drive, suite 310
parsippany NJ 07054 4406
Manufacturer Contact
bryan weinmann
6 campus drive, suite 310
parsippany, NJ 07054-4406
9739573509
MDR Report Key13625338
Report Number2242450-2022-00001
Device Sequence Number17402629
Product Code HMX
UDI-Device Identifier00841668109410
UDI-Public00841668109410
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberK7-4920
Device Catalogue NumberK7-4920
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2022
Initial Report FDA Received Date02/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown